Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 134, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 14, 2008, 2:00 PM EDT for Orange County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2008, 2:00 PM EDT (18:00 UTC)
- Expired
- Aug 14, 2008, 2:45 PM EDT
- In force
- 45 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 11:45 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 14, 11:45 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1145 AM EDT THU AUG 14 2008 .SYNOPSIS... PERSISTENT UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL RESULT IN UNSETTLED WEATHER (SHOWERS AND THUNDERSTORMS) INTO THE EARLY PART OF THE WEEKEND. HIGH PRESSURE WILL THEN BUILD INTO THE AREA INTO STARTING ON SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NEXT SHORTWAVE OF CONCERN IS OVER THE OH/PA BORDER THIS MORNING. THE SHORTWAVE IS SLOW MOVING AND SHOULD NOT BE INTO THE REGION UNTIL AFTER SUNSET. THUS, THIS AFTERNOON IS FOCUSED ON SURFACE HEATING. LATEST PROFILES SUPPORT MAINLY LOWER LEVEL TROPOSPHERIC INSTABILITY WITH EQUILIBRIUM LEVELS BELOW 25K. THUS EXPECTING PREDOMINANTLY SHOWER ACTIVITY WITH LIMITED CHANGE FOR TSTMS. WIND PROFILES DO NOT FAVOR ORGANIZED CONVECTION. MEANWHILE...LOW PRESSURE OFF THE MID ATLANTIC COAST WILL TRACK NORTHEAST TODAY...PASSING AROUND 200 NM EAST OF THE 40/-70 BENCHMARK THIS AFTERNOON WITH PCPN REMAINING WELL OFFSHORE. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... A GOOD DEAL OF UNCERTAINTY IN THE PERIOD. WEAK SHORTWAVES PRECEDE THE MAIN UPPER TROUGH WHICH DOES NOT PASS UNTIL SATURDAY NIGHT. FIRST DISTURBANCE OF CONCERN IS OVER WESTERN PA THIS MORNING AND WILL REACH OUR WESTERN SECTIONS BY EARLY THIS EVENING. STONY BROOK ENSEMBLE MEMBERS ARE FOCUSING THE PCPN OVER NYC METRO AND LOWER HUDSON VALLEY. LOCAL EXPLICIT 4KM WRF (GFS INIT) DUMPED BIG (UP TO 7 INCHES) IN THIS AREA TOO. 03Z SREF WAS NOT THAT IMPRESSIVE...NOR IS 12Z NCEP WRF WHICH PUMPS BULK OF THE PCPN DOWN TO DELMARVA. THUS THE HIGH UNCERTAINTY. HAVE UPPED POPS FOR THE EVENING PERIOD...BUT WITH HIGH UNCERTAINTY...TRYING TO PIN POINT IS NOT WISE. UNSETTLE WX CONTINUES INTO FRIDAY AS MAIN UPPER TROF APPROACHES. WEAK LOW LEVEL SHEAR AND POOR MID LEVEL LAPSE RATES WILL LIMIT THE SVR THREAT. FOR THAT REASON...SPC SWODY2 ONLY HAS THE AREA IN A SEE TEXT. ENHANCED WORDING TO THE FORECAST IS USED SINCE GUSTY WINDS...SMALL HAIL (WET BULB ZERO ONLY AROUND 9K FT) AND HEAVY RAIN ARE A POSSIBILITY. MODELS NOW KEEPING THE SYSTEM CLOSED AND ARE SUBSEQUENTLY SLOWER MOVING IT THROUGH WHICH WILL KEEP THE UNSETTLED WEATHER INTO THE FIRST HALF OF THE WEEKEND. COLD CORE DOESNT MOVE OVER THE AREA UNTIL SAT NIGHT ...SO HAVE INCLUDED CHC POPS WITH SMALL HAIL (WET BULB AROUND 8K FT) FOR SAT AFTN/EARLY EVE. SEASONABLE TEMPERATURES EXPECTED TODAY AND SAT. BELOW NORMAL HIGHS ON FRI WITH CLOUDS/PRECIP. WITH PWATS OF 1.5 AND WEAK LOWER LEVEL FLOW AND GOOD UPPER LEVEL EXHAUST. CONCERN IS FOR SLOW MOVING HEAVY RAINFALL. HAVE BEEN THINKING OF AN URBAN AREA FLOOD WATCH...BUT UNCERTAINTY AND CONFIDENCE IS LOW. HAZARDOUS WEATHER OUTLOOK REMAIN HIGHLIGHTED FOR THIS THREAT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... DRY THROUGH MONDAY MORNING AS HIGH PRESSURE WILL BE IN CONTROL. HUMIDITY LEVELS WILL BE ON THE INCREASE AS WINDS TURN MORE SOUTHERLY MONDAY INTO TUESDAY WITH THE HIGH DRIFTING OFFSHORE. INTRODUCE SLIGHT CHANCE POPS WITH THE APPROACH OF A COLD FRONT FROM OUR NORTHWEST MONDAY AFTERNOON. POPS INCREASE TO CHANCE OVERNIGHT MONDAY INTO TUESDAY AS FRONT TREKS ACROSS THE REGION. THE COLD FRONT WILL PUSH OFF THE COAST BY WEDNESDAY. TEMPERATURES WILL BE SEASONABLE THROUGH THE PERIOD. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... UPPER LEVEL TROUGH OVER THE EASTERN GREAT LAKES IS THE FEATURE DRIVING THE WX INTO SATURDAY. LOW LEVEL CONVECTION EXPECTED THIS AFTERNOON (TOPS GENERALLY LESS THAN 25K) AND ONLY AN ISOLATED TSTMS DO TO LACK OF INSTABILITY ALOFT. THUS VCSH USED IN TAFS AND CB ADDED TO THE CLOUD TO INDICATE A CHC FOR A TSTM. SCATTERED TO BROKEN VFR CUMULUS THIS AFTERNOON. IN THE HEAVIER SHOWERS...OF COURSE LOWER CEILINGS AND VSBYS INTO THE MVFR CATEGORY. AS FOR WINDS...LIGHT AND VARIABLE WIND BECOMES SOUTH-SOUTHWEST THIS AFTERNOON...BUT REMAIN QUITE LIGHT. I EXPECT WINDS EVERYWHERE TO REMAIN BELOW 10 KTS...AND IN MANY CASES...UNDER 5 KTS. WEAK SFC TROUGH SHOULD SET UP JUST TO OUR WEST. FOR TONIGHT...STRATUS IS POSSIBLE ONCE AGAIN AS BOUNDARY LAYER REMAINS RATHER MOIST AND SFC WINDS REMAIN LIGHT FROM THE SOUTH/SOUTHWEST. PATCHY FOG A GOOD BET...MAINLY OUTSIDE NYC METRO TERMINALS. MVFR/IFR POSSIBLE OVERNIGHT IN EITHER SHOWERS OR FOG. OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...SUB-VFR CONDITIONS ARE POSSIBLE IN SHOWERS/TSTMS FRIDAY. A SLOW MOVING UPPER LEVEL TROUGH WILL POSE ANOTHER THREAT OF SUB-VFR CONDITIONS ON SATURDAY IN SHOWERS AND THUNDERSTORMS. IMPROVEMENT EXPECTED SUNDAY AND MONDAY WITH VFR CONDITIONS ANTICIPATED AS HIGH PRESSURE SETTLES JUST TO THE SOUTH. && .MARINE... NO HAZARDS EXPECTED NO THE WATERS THROUGH THE PERIOD. LOW PRES OF THE MID ATLANTIC COAST WILL PASS ABOUT 200 NM EAST OF THE 70/40 BENCHMARK THIS AFTERNOON. AN UPPER LEVEL LOW WILL MOVE INTO THE EASTERN GREAT LAKES REGION TONIGHT AND FRI AND SLOWLY MOVE ACROSS NEW ENGLAND FRI NIGHT AND SAT. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY FRI/FRI NIGHT SOME OF WHICH COULD BE STRONG. INSTABILITY SHOWERS/TSTMS POSSIBLY SAT AFTN/EVE AS WELL AS THE COLD CORE AND UPPER TROUGH MOVE THROUGH THE AREA. HIGH PRES THEN RETURN INTO EARLY NEXT WEEK. && .HYDROLOGY... 1/4 TO 3/4 INCH BASIN AVG QPF EXPECTED TONIGHT IN SHOWERS/TSTMS. MORE CONVECTION ON FRI IS EXPECTED TO PRODUCE BETWEEN 1/2 INCH TO 1 INCH OF QPF WITH LOCALLY HIGHER AMOUNTS. THE LOCALLY HIGHER AMOUNTS COULD APPROACH 4+. UNFORTUNATELY...IMPOSSIBLE TO PREDICT WHERE THIS WILL OCCUR. CONVECTION COULD EASILY EXCEED URBAN FLASH TRIGGERS OF 1.25/HR FROM THIS EVENING THROUGH EARLY SATURDAY. AT THIS TIME...THINKING IS THAT THIS WOULD BE LOCALIZED AND NOT WIDESPREAD. THUS NOT PLANNING ON A FLASH FLOOD WATCH FOR THE URBAN AREAS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JST SHORT TERM... LONG TERM... AVIATION...JST MARINE... HYDROLOGY...JST
Hazardous weather outlook, Aug 14, 5:55 AM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 555 AM EDT THU AUG 14 2008 CTZ005>012-NJZ002>006-011-NYZ067>081-151000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 555 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT. HIGH SOIL MOISTURE CONTENT WILL CAUSE INCREASED RUNOFF RATES POTENTIALLY CAUSING LOCALIZED FLASH FLOODING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-151000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 555 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:49 AM EDT | Areal Flood Advisory | OKX | Orange, Putnam | 86 min |
| Aug 14, 6:16 AM EDT | Areal Flood Advisory | OKX | Putnam | 89 min |
| Aug 14, 1:54 PM EDT | Areal Flood Advisory | OKX | Orange | 111 min |
| Aug 14, 2:45 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 45 min |
| Aug 14, 3:51 PM EDT | Areal Flood Advisory | OKX | Nassau | 54 min |
| Aug 14, 3:55 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens | 65 min |
| Aug 14, 3:59 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 46 min |
| Aug 14, 4:05 PM EDT | Flash Flood Watch | OKX | Bronx, Kings, New York, Richmond, Westchester | 28 hr |
| Aug 14, 4:08 PM EDT | Special Marine Warning | OKX | 52 min | |
| Aug 14, 4:18 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens | 42 min |
| Aug 14, 4:21 PM EDT | Flash Flood Warning | OKX | Nassau, Queens | 114 min |
| Aug 14, 4:54 PM EDT | Special Marine Warning | OKX | 51 min | |
| Aug 14, 4:58 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 47 min |
| Aug 14, 4:59 PM EDT | Areal Flood Advisory | OKX | New York | 91 min |
| Aug 14, 5:13 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens | 32 min |
| Aug 14, 5:25 PM EDT | Special Marine Warning | OKX | 65 min | |
| Aug 14, 5:32 PM EDT | Special Marine Warning | OKX | 58 min | |
| Aug 14, 5:40 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 50 min |
| Aug 14, 6:13 PM EDT | Special Marine Warning | OKX | 62 min | |
| Aug 14, 6:21 PM EDT | Areal Flood Advisory | OKX | Kings, Nassau, New York, Queens | 84 min |
| Aug 14, 7:11 PM EDT | Special Marine Warning | OKX | 64 min | |
| Aug 14, 4:43 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 92 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.